Thunderstorm Wind, Chicot
- When
- February 24, 7:00 PM CST
- Where
- Chicot County, 0.9 mi NW of Dermott
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.530, -91.440
Two trees were blown down on power lines in Dermott.
A line of severe thunderstorms tracked from west to east across the ArkLaMiss region on the evening of February 24th. These storms were prolific wind producers, with measured wind gusts over 50 mph common in areas along and north of the I-20 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A line of severe thunderstorms tracked from west to east across the ArkLaMiss region on the evening of February 24th. These storms were prolific wind producers, with measured wind gusts over 50 mph common in areas along and north of the I-20 corridor. As a result, widespread wind damage occurred over portions of southeastern Arkansas, northeastern Louisiana, and northern portions of central Mississippi. Downed trees and power lines were reported across several counties along with some minor structural damage in a few areas. In addition, embedded areas of circulation developed within the squall line. Two tornadoes were confirmed with these areas. The first was an EF-1 that tracked across northern West Carroll Parish, and the other was an EF-2 that tracked from northern Issaquena County into northern Sharkey County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Feb 24, 3:45 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST THU FEB 24 2011
...SEVERE STORMS POSSIBLE TONIGHT AND AGAIN POSSIBLY SUNDAY INTO
SUNDAY NIGHT...
.DISCUSSION...THUNDERSTORMS LINED UP TO OUR WEST (AND PUSHING INTO
THE ARKLATEX) ALONG A PRE-FRONTAL SURFACE TROUGH ARE STARTING TO
LOOK MORE HEALTHY AT THIS HOUR IN RESPONSE TO INCREASING UPPER LEVEL
FORCING. STILL HAVE SEEN VERY LITTLE EVIDENCE OF ANY SIGNIFICANT
ISOLATED PRE-SQUALL CONVECTION IN THE VICINITY OF THE REGION...WHICH
IS SOMETHING WE ARE KEEPING A CLOSE EYE ON. ACTIVITY TO THE WEST WAS
EARLIER CREEPING EAST AT 20 KTS...BUT IS NOT ACCELERATING AS
INTENSITIES HEIGHTEN.
IF NO PRE-SQUALL LINE SUPERCELLULAR ACTIVITY MATERIALIZES AT
ALL...EXPECT THUNDERSTORMS TO NOT GET INTO THE MY EXTREME NORTHWEST
ARKLAMISS DELTA ZONES UNTIL AT LEAST 630 OR 7 PM. THESE STORMS HAVE
PRODUCED VERY LITTLE SEVERE REPORTS AS OF THE TIME OF THIS
WRITING...BUT THIS WILL PROBABLY NOT CONTINUE TO BE THE CASE SINCE
STORM INTENSITIES ARE PICKING UP AND THE THE OVERALL ENVIRONMENT FOR
STORM GROWTH IS BECOMING MORE FAVORABLE WITH TIME THIS AFTERNOON. IN
FACT...THE STORM PREDICTION CENTER HAS ALREADY PLACED PORTIONS OF MY
NORTHWESTERN ZONES IN A TORNADO WATCH THROUGH 10 PM ALREADY. OUR
THINKING IS THAT THIS LINE OF STORMS WILL MAINLY CARRY A DAMAGING
WIND GUST POTENTIAL TO 60 OT 70 MPH...BUT VERY HIGH LEVELS OF
LOW-LEVEL SHEAR WILL ALSO BRING A RISK FOR QLCS-TYPE ASSOCIATED
TORNADOES.
AS PREVIOUSLY MENTIONED BY OUR OFFICE IN CONJUNCTION WITH THIS
EVENT...LEVELS OF INSTABILITY ARE NOT EXPECTED TO BE HIGH (< 1000
J/KG ML CAPE) AND STRONG UPWARD MOTION OFFERED BY THE INCOMING
ATMOSPHERIC DISTURBANCE WILL BE NECESSARY TO OVERCOME THIS LACK AND
BRING STORMS UP TO SEVERE STRENGTH. THIS UPWARD MOTION SHOULD
DECREASE GREATLY AS YOU HEAD SOUTH TOWARD THE COAST...SO IT IS NOT
HARD TO IMAGINE THAT OUR CONFIDENCE IN SEVERE WEATHER IS MUCH LESS
DOWN TOWARD THE HIGHWAY 84 CORRIDOR (AND ESPECIALLY IN SOUTHEASTERN
MS WHERE INSTABILITY WILL LIKELY BE LESS THAN ELSEWHERE). PREVIOUS
HWO PRODUCTS HAVE BEEN ASSESSING THE RISK MUCH IN THE THIS FASHION
AND THUS NO RADICAL UPDATES HAVE BEEN MADE TO TENOR AND MESSAGE OF
PRODUCTS CONCERNING THIS EVENT.
WE EXPECT THE SQUALL LINE TO BASICALLY SHOW A NORTHEAST TO SOUTHWEST
TILT ACROSS THE REGION AS IT MOVES THROUGH THIS EVENING...PROBABLY
COMING CLOSE TO PARALLELING THE NATCHEZ TRACE CORRIDOR BY
MIDNIGHT...AND THEN LIKELY EXITING THE EASTERN PORTIONS OF OUR CWA
AROUND 3 TO 4 AM. THE BIG WILD CARD IN MY NORTHWEST ZONES THROUGH
EARLY THIS EVENING REMAINS ON WHETHER OR NOT ANY PRE-SQUALL ISOLATED
SUPERCELLS CAN MATERIALIZE. IF THIS OCCURS THEN OBVIOUSLY ALL MODES
OF SEVERE WEATHER WOULD BE A MAJOR RISK WITH ANY SUCH CELLS.
HOWEVER...IT IS JUST A SMALL CHANCE THAT SUCH DEVELOPMENT WILL OCCUR
AND EFFECT OUR AREA SINCE SOUNDINGS THIS MORNING THROUGH MIDDAY
AROUND OUR LATITUDE HAVE SHOWN RESIDUAL THERMAL CAPPING THAT WILL
PROBABLY HOLD UP UNTIL SQUALL LINE ARRIVAL. OTHERWISE...EXPECT SOUTH
WINDS FROM THE SOUTH TO BE GUSTING VIGOROUSLY OUT AHEAD OF THIS
SQUALL LINE...ESPECIALLY IN THE UPPER ARKLAMISS DELTA WHERE A WIND
ADVISORY IS IN EFFECT THROUGH MIDNIGHT. IT IS POSSIBLE WE MAY HAVE
TO EXPAND THIS WIND ADVISORY EARLY THIS EVENING AND WE WILL WATCH
THAT SITUATION CLOSELY.
LOOK FOR THE ACTUAL COLD FRONT TO LAG THE PRE-FRONTAL TROUGH BY A
BIT...NOT MOVING ACROSS THE BULK OF THE REGION UNTIL VERY LATE
TONIGHT OR EARLY TOMORROW MORNING. LOW CLOUDS AND MAYBE A PATCH OR
TWO OF DRIZZLE COULD HANG IN UNTIL THIS FRONT CLEARS. FOLLOWING THIS
FEATURE WILL BE COOLER TEMPERATURES FOR TOMORROW AND TOMORROW
NIGHT...BUT WE STILL DO NOT EXPECT ANYBODY TO GET DOWN TO FREEZING
TOMORROW NIGHT (ALTHOUGH SOME SPOTS IN EAST CENTRAL AND NORTHEASTERN
MS MAY GET CLOSE). THE COOL CONDITIONS WILL BE SHORT LIVED AS THE
VERY PROGRESSIVE CONUS PATTERN TRANSFERS THIS HIGH PRESSURE QUICKLY
TO THE EAST AND SHOVES ANOTHER POWERFUL DISTURBANCE TOWARD US FROM
OUT OF THE DESERT SOUTHWEST BY LATER SUNDAY. TRENDS WITH THIS SYSTEM
TO IMPACT THE ARKLAMISS WITH CHANCES OF SHOWERS AND STORMS LATE
SUNDAY INTO EARLY MONDAY HAVE BEEN LOOKING MORE IN THE STYLE OF
HYPER LA-NINA (AND THUS WARMER AND LESS WET). COMBINATIONS OF
INSTABILITY AND WIND SHEAR COULD STILL END OF UP BEING DISTURBINGLY
HIGH FOR PORTIONS OF THE AREA (ESPECIALLY NORTH OF I-20)...WHILE
THERMAL CAPPING COULD PRECLUDE A VERY HIGH SEVERE POTENTIAL IN OUR
SOUTH. WE HAVE TRENDED THE HWO TOWARD THIS LINE OF THINKING SOME.
THE FORECAST FOR THE REST OF THE EXTENDED FORECAST WAS DEFERRED TO
THE PREVIOUS FORECASTER AND THEIR RELEVANT DISCUSSION WAS APPENDED
BELOW. /BB/
&&
PREV DISCUSSION LONG TERM DISCUSSION...
/ISSUED 330 AM CST THU FEB 24 2011/
LONG TERM...SATURDAY THROUGH THURSDAY...
FOR MONDAY NIGHT THROUGH THURSDAY...
WE WILL ENTER A QUIET PERIOD OF WEATHER AS SEVERAL FLAT UPPER RIDGES
MOVES OVER THE REGION. LOWS WILL BE GENERALLY FROM THE UPPER 30S TO
THE MIDDLE 40S. HIGHS WILL GO FROM THE 50S AND 60S ON TUESDAY TO THE
60S AND LOWER 70S FOR WEDNESDAY AND THURSDAY. WENT WITH A BLEND OF
MEX...GMOS AND ENSEMBLES./17/
&&
.AVIATION...VFR CATEGORY CEILINGS WILL CONTINUE INTO THE EARLY
EVENING. EXPECT A SQUALL LINE TO MOVE ACROSS THE AREA THIS EVENING
AND INTO THE EARLY MORNING...AROUND 01-03Z GLH TO GWO...JAN/GTR
~03-05Z...THEN MEI/HBG ~06-08Z. THE LINE WILL BE ACCOMPANIED BY
MVFR/IFR CONDITIONS WITH SEVERE WIND GUSTS >50 KTS. EXPECT SOME MVFR
CATEGORY STRATUS TO LINGER BEHIND THE FRONT THROUGH EARLY FRIDAY
MORNING. CLEARING SKIES AND VFR CONDITIONS EXPECTED FRI AFTN THROUGH
FRI NIGHT. /EC/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 55 64 40 73 / 99 3 0 4
MERIDIAN 58 66 36 74 / 95 4 0 2
VICKSBURG 53 61 40 73 / 100 1 0 5
HATTIESBURG 62 72 44 75 / 75 7 0 5
NATCHEZ 53 63 44 72 / 86 3 0 5
GREENVILLE 47 56 38 71 / 100 0 0 3
GREENWOOD 48 57 36 72 / 100 3 0 2
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR MSZ018-019-025>028-
034>036-040>042-047.
LA...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR LAZ007>009-015-016-
023-025.
AR...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ARZ074-075.
&&
BB/EC/17HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 323 PM CST THU FEB 24 2011 ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>028-034>036- 040>042-047-252130- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA- CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY- YAZOO-WARREN- 323 PM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY A SQUALL LINE CONTAINING SEVERE THUNDERSTORMS IS EXPECTED TO CROSS THE OUTLOOK AREA DURING THE EVENING HOURS. A FEW SEVERE THUNDERSTORMS COULD DEVELOP AHEAD OF THE LINE. THE MAIN SEVERE WEATHER RISKS WILL BE DAMAGING WIND GUSTS UP TO 75 MPH AND POSSIBLE TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY A SEVERE WEATHER EVENT IS STILL POSSIBLE SUNDAY NIGHT...ESPECIALLY FOR AREAS NORTH OF INTERSTATE 20...AS A POTENT LOW PRESSURE SYSTEM DEVELOPS OVER THE PLAINS STATES AND TRACKS NORTH OF THE ARKLAMISS REGION. VERY STRONG WIND SHEAR IS EXPECTED TO COMBINE WITH AN UNSTABLE AIRMASS TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS. PERSONS IN THE ARKLAMISS SHOULD KEEP UP TO DATE ON THE LATEST OUTLOOKS AND FORECASTS CONCERNING THIS STORM SYSTEM. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. LAZ024-026-MSZ029>033-037>039-043>046-048>060-252130- CATAHOULA-CONCORDIA-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA- WINSTON-NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN- SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER- CLARKE-JEFFERSON-ADAMS- 323 PM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI... .DAY ONE...TONIGHT AND FRIDAY A SQUALL LINE CONTAINING SEVERE THUNDERSTORMS IS EXPECTED TO CROSS THE OUTLOOK AREA DURING THE MID TO LATE EVENING HOURS. THE MAIN SEVERE WEATHER RISKS WILL BE DAMAGING WIND GUSTS UP TO 70 MPH AND POSSIBLE TORNADOES EMBEDDED IN THE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY A SEVERE WEATHER EVENT IS STILL POSSIBLE SUNDAY AFTERNOON INTO SUNDAY NIGHT...ESPECIALLY FOR LOCATIONS NORTH OF INTERSTATE 20...AS A POTENT LOW PRESSURE SYSTEM DEVELOPS OVER THE PLAINS STATES AND TRACKS NORTH OF THE ARKLAMISS REGION. VERY STRONG WIND SHEAR IS EXPECTED TO COMBINE WITH AN UNSTABLE AIRMASS TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS. PERSONS IN THE ARKLAMISS SHOULD KEEP UP TO DATE ON THE LATEST OUTLOOKS AND FORECASTS CONCERNING THIS STORM SYSTEM. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL BE NEEDED THROUGH THIS EVENING...AND POSSIBLY AGAIN FROM SUNDAY AFTERNOON INTO SUNDAY NIGHT. MSZ061>066-072>074-252130- FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES- MARION-LAMAR-FORREST- 323 PM CST THU FEB 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY A SQUALL LINE CONTAINING ISOLATED SEVERE THUNDERSTORMS IS EXPECTED TO CROSS THE AREA DURING THE LATE EVENING AND EARLY MORNING HOURS. THE MAIN SEVERE WEATHER RISKS WILL BE DAMAGING WIND GUSTS UP TO 60 MPH AND POSSIBLE TORNADOES EMBEDDED IN THE LINE. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY A SEVERE WEATHER EVENT IS STILL POSSIBLE SUNDAY NIGHT...ESPECIALLY FOR AREAS NORTH OF INTERSTATE 20...AS A POTENT LOW PRESSURE SYSTEM DEVELOPS OVER THE PLAINS STATES AND TRACKS NORTH OF THE ARKLAMISS REGION. VERY STRONG WIND SHEAR IS EXPECTED TO COMBINE WITH AN UNSTABLE AIRMASS TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS. PERSONS IN THE ARKLAMISS SHOULD KEEP UP TO DATE ON THE LATEST OUTLOOKS AND FORECASTS CONCERNING THIS STORM SYSTEM. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. EC
The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 01:01 UTC.
4 thunderstorm wind. Local standard time, as filed.
Two trees were blown down on power lines in Dermott.
Three trees were blown down and some cars were blown off the road. Power outages were also reported in Wilmot and Portland.
Wind gusts of 60 to 70 mph were observed at Chicot Junction.
Several trees and power lines were blown down in Eudora. One tree was down on a house. A car also got entangled by power lines and the driver was trapped inside of the vehicle. Power outages were reported in Eudora, north of Lake Village and in Dermott due to downed power lines by strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290085, 290089, 290091, 290102.